Alert archive / Virginia / Wind Advisories in 2010

Wind Advisory 1, NWS Blacksburg, VA

January 2, 2010Alleghany County, Ashe County, Watauga County, North Carolina; 5 counties in Virginia

NWS Blacksburg, VA issued this wind advisory at Jan 2, 2010, 4:19 AM EST for Alleghany County, Ashe County, Watauga County, North Carolina; 5 counties in Virginia. It was in force for 32 hr.

The area

The counties it named.

The facts

Issued
Jan 2, 2010, 4:19 AM EST (09:19 UTC)
Expired
Jan 3, 2010, 12:00 PM EST
In force
32 hr
Issued by
NWS Blacksburg, VA

Counties Alleghany County, NC, Ashe County, NC, Watauga County, NC, Alleghany County, VA, Bath County, VA, City of Covington, VA, Craig County, VA, Grayson County, VA

The radar

The Roanoke radar (KFCX), 38 km from the middle of the area, began a volume at 09:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 9.3 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2010-01-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2010-01-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -56 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
795 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-56 m²/s²
0-3 km storm-relative helicity
-66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

038 
WWUS71 KRNK 020919
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
419 AM EST SAT JAN 2 2010

...STRONG NORTHWEST WINDS INTO TONIGHT...

.A STRONG ARCTIC HIGH PRESSURE WILL REMAIN OVER THE NORTHERN
PLAINS AND SOUTHERN CANADA...WHILE A STRONG LOW PRESSURE DEVELOPS
OFF THE NEW ENGLAND COAST. THIS WILL GENERATE STRONG NORTHWEST
WINDS ACROSS THE AREA. 

NCZ001-002-018-VAZ015-018>020-021730-
/O.NEW.KRNK.WI.Y.0001.100102T0919Z-100103T1100Z/
ASHE-ALLEGHANY NC-WATAUGA-GRAYSON-CRAIG-ALLEGHANY VA-BATH-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE...
INDEPENDENCE...WHITETOP...TROUTDALE...VOLNEY...NEW CASTLE...
CLIFTON FORGE...HOT SPRINGS
419 AM EST SAT JAN 2 2010

...WIND ADVISORY IN EFFECT UNTIL 6 AM EST SUNDAY...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM EST SUNDAY. 


* STRONG WINDS WILL CONTINUE THROUGH THE DAY TODAY AND INTO
  TONIGHT...ESPECIALLY IN ELEVATIONS ABOVE 3000 FEET. 

* NORTHWEST WINDS OF 20 TO 30 MPH...WILL GUST UP TO 50 MPH AT
  TIMES. 

* WINDS THIS STRONG WILL MAKE DRIVING DIFFICULT...AND MAY DOWN
  TREE LIMBS AND POWER LINES. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
5 follow-up statements
583 
WWUS71 KRNK 021705
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
1205 PM EST SAT JAN 2 2010

...STRONG NORTHWEST WINDS INTO TONIGHT...

.A STRONG ARCTIC HIGH PRESSURE WILL REMAIN OVER THE NORTHERN
PLAINS AND SOUTHERN CANADA...WHILE A STRONG LOW PRESSURE DEVELOPS
OFF THE NEW ENGLAND COAST. THIS WILL GENERATE STRONG NORTHWEST
WINDS ACROSS THE AREA.

NCZ001-002-018-VAZ015-018>020-030115-
/O.CON.KRNK.WI.Y.0001.000000T0000Z-100103T1100Z/
ASHE-ALLEGHANY NC-WATAUGA-GRAYSON-CRAIG-ALLEGHANY VA-BATH-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE...
INDEPENDENCE...WHITETOP...TROUTDALE...VOLNEY...NEW CASTLE...
CLIFTON FORGE...HOT SPRINGS
1205 PM EST SAT JAN 2 2010

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM EST SUNDAY...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM EST SUNDAY. 

* STRONG WINDS WILL CONTINUE THIS AFTERNOON INTO
  TONIGHT...ESPECIALLY IN ELEVATIONS ABOVE 3000 FEET.

* NORTHWEST WINDS OF 20 TO 30 MPH...WILL GUST UP TO 50 MPH AT 
  TIMES. 

* WINDS THIS STRONG WILL MAKE DRIVING DIFFICULT...AND MAY DOWN 
  TREE LIMBS AND POWER LINES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
203 
WWUS71 KRNK 022011
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
311 PM EST SAT JAN 2 2010

...STRONG NORTHWEST WINDS THROUGH SUNDAY MORNING...

.A STRONG ARCTIC HIGH PRESSURE WILL REMAIN OVER THE NORTHERN
PLAINS AND SOUTHERN CANADA...WHILE LOW PRESSURE DEEPENS OFF THE NEW
ENGLAND COAST. THIS WILL GENERATE STRONG NORTHWEST WINDS ACROSS
THE AREA...ESPECIALLY OVER THE HIGHER TERRAIN.

NCZ001-002-018-VAZ015-018>020-030415-
/O.EXT.KRNK.WI.Y.0001.000000T0000Z-100103T1400Z/
ASHE-ALLEGHANY NC-WATAUGA-GRAYSON-CRAIG-ALLEGHANY VA-BATH-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE...
INDEPENDENCE...WHITETOP...TROUTDALE...VOLNEY...NEW CASTLE...
CLIFTON FORGE...HOT SPRINGS
311 PM EST SAT JAN 2 2010

...WIND ADVISORY NOW IN EFFECT UNTIL 9 AM EST SUNDAY...

THE WIND ADVISORY IS NOW IN EFFECT UNTIL 9 AM EST SUNDAY. 

* STRONG WINDS WILL CONTINUE THROUGH SUNDAY MORNING... 
  ESPECIALLY IN ELEVATIONS ABOVE 3000 FEET. 

* NORTHWEST WINDS OF 20 TO 30 MPH...WILL GUST UP TO 50 MPH AT 
  TIMES. 

* WINDS THIS STRONG WILL MAKE DRIVING DIFFICULT...AND MAY DOWN 
  TREE LIMBS AND POWER LINES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
071 
WWUS71 KRNK 030835
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
335 AM EST SUN JAN 3 2010

...STRONG NORTHWEST WINDS THROUGH SUNDAY MORNING...

.A STRONG ARCTIC HIGH PRESSURE WILL REMAIN OVER THE NORTHERN
PLAINS AND SOUTHERN CANADA...WHILE LOW PRESSURE DEEPENS OFF THE
NEW ENGLAND COAST. THIS WILL GENERATE STRONG NORTHWEST WINDS
ACROSS THE AREA...ESPECIALLY OVER THE HIGHER TERRAIN.

NCZ001-002-018-VAZ015-018>020-031400-
/O.CON.KRNK.WI.Y.0001.000000T0000Z-100103T1400Z/
ASHE-ALLEGHANY NC-WATAUGA-GRAYSON-CRAIG-ALLEGHANY VA-BATH-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE...
INDEPENDENCE...WHITETOP...TROUTDALE...VOLNEY...NEW CASTLE...
CLIFTON FORGE...HOT SPRINGS
335 AM EST SUN JAN 3 2010

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM EST THIS MORNING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM EST THIS MORNING. 

* STRONG WINDS WILL CONTINUE THROUGH SUNDAY MORNING... 
  ESPECIALLY IN ELEVATIONS ABOVE 3000 FEET. 

* NORTHWEST WINDS OF 20 TO 30 MPH...WILL GUST UP TO 45 MPH AT 
  TIMES. 

* WINDS THIS STRONG WILL MAKE DRIVING DIFFICULT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
146 
WWUS71 KRNK 031117
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
617 AM EST SUN JAN 3 2010

...STRONG NORTHWEST WINDS THROUGH SUNDAY MORNING...

.A STRONG ARCTIC HIGH PRESSURE WILL REMAIN OVER THE NORTHERN
PLAINS AND SOUTHERN CANADA...WHILE LOW PRESSURE DEEPENS OFF THE
NEW ENGLAND COAST. THIS WILL GENERATE STRONG NORTHWEST WINDS
ACROSS THE AREA...ESPECIALLY OVER THE HIGHER TERRAIN.

NCZ001-002-018-VAZ015-018>020-031700-
/O.EXT.KRNK.WI.Y.0001.000000T0000Z-100103T1700Z/
ASHE-ALLEGHANY NC-WATAUGA-GRAYSON-CRAIG-ALLEGHANY VA-BATH-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE...
INDEPENDENCE...WHITETOP...TROUTDALE...VOLNEY...NEW CASTLE...
CLIFTON FORGE...HOT SPRINGS
617 AM EST SUN JAN 3 2010

...WIND ADVISORY NOW IN EFFECT UNTIL NOON EST TODAY...

THE WIND ADVISORY IS NOW IN EFFECT UNTIL NOON EST TODAY. 

* STRONG WINDS WILL CONTINUE THROUGH SUNDAY MORNING... 
  ESPECIALLY IN ELEVATIONS ABOVE 3000 FEET. 

* NORTHWEST WINDS OF 20 TO 30 MPH...WILL GUST UP TO 45 MPH AT 
  TIMES. 

* WINDS THIS STRONG WILL MAKE DRIVING DIFFICULT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
435 
WWUS71 KRNK 031701
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
1201 PM EST SUN JAN 3 2010

...WIND SPEEDS HAVE SUBSIDED...

.WHILE GUSTY WINDS CONTINUE FROM THE NORTHWEST...THE PRESSURE
GRADIENT BETWEEN THE CANADIAN HIGH AND THE NEW ENGLAND LOW IS NOT
AS STRONG. THEREFORE...WIND SPEEDS HAVE DECREASED ACROSS THE REGION.

NCZ001-002-018-VAZ015-018>020-031815-
/O.EXP.KRNK.WI.Y.0001.000000T0000Z-100103T1700Z/
ASHE-ALLEGHANY NC-WATAUGA-GRAYSON-CRAIG-ALLEGHANY VA-BATH-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE...
INDEPENDENCE...WHITETOP...TROUTDALE...VOLNEY...NEW CASTLE...
CLIFTON FORGE...HOT SPRINGS
1201 PM EST SUN JAN 3 2010

...WIND ADVISORY WILL EXPIRE AT NOON EST TODAY...

THE WIND ADVISORY WILL EXPIRE AT NOON EST TODAY. 

* THIS AFTERNOON WIND GUSTS WILL BE BELOW ADVISORY CRITERIA.

* NORTHWEST WINDS WILL GUST UP TO 35 MPH AT THE HIGHEST
  ELEVATIONS.

* THERE WILL BE LIMITED IMPACT WITH THESE WIND SPEEDS.


$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this wind advisory went out at Jan 2, 3:55 AM EST, 24 minutes earlier.

Area forecast discussion, Jan 2, 3:55 AM EST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
355 AM EST SAT JAN 2 2010

.SYNOPSIS...
A VERY COLD NORTHWEST FLOW OF ARCTIC AIR WILL CONTINUE THROUGH
SUNDAY...AND THEN BEGIN SLOWLY MODERATING THE BEGINNING OF NEXT
WEEK. SEVERAL UPPER DISTURBANCES WILL SWING ACROSS THE REGION
THROUGH THE WEEKEND. THIS WILL CONTINUE TO BRING SNOW SHOWERS TO
THE MOUNTAINS INTO EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
WATER VAPOR SHOWS A SHORT WAVE ROTATING THROUGH THE OHIO VALLEY AT
THIS TIME. WESTERN SLOPE SNOW SHOWERS IN THE MTNS ARE
WIDESPREAD...EVEN INTO NRN NC. ONCE THIS SHORT WAVE MOVES INTO THE
CENTRAL APPLNS THIS MORNING...THE TRAJECTORIES BACK A LITTLE MORE
TO THE NW...AND THERE SHOULD BE LESS COVERAGE SOUTH OF THE
SOUTHEAST WV UPSLOPE AREAS. I HAVE LIKELY CATEGORICAL POPS ALL
UPSLOPE AREAS FIRST THING THIS MORNING...THEN BACK OFF ACROSS THE
SW VA MTNS AND NRN NC HEADING INTO THE AFTERNOON AND TONIGHT.
STILL LOOKS LIKE THERE WILL BE GENERALLY 1 TO 3 INCHES OF
ACCUMULATIONS FROM SMYTH COUNTY VA SOUTHWARD INTO THE NC MTNS...SO
DON/T THINK AN ADVISORY IS NEEDED THERE FOR THE SNOW. WILL
HOWEVER...HAVE WIND CHILL ADVISORIES...AND ALSO WIND ADVISORIES
FOR THOSE AREAS. FURTHER NORTH...WILL CONTINUE THE ADVISORY FOR
SNOW ACCUMS IN TAZEWELL WHERE A GOOD 3 TO 5 INCHES OF ACCUMS BY
SUNDAY MORNING ARE EXPECTED. WILL CONTINUE THE WINTER STORM
WARNINGS FOR UPSLOPE SE WV WHERE TOTAL ACCUMS OF 6 TO 12 INCHES ARE
STILL EXPECTED. HAVE EXPANDED THE WIND CHILL ADVISORIES THAT WERE
IN EFFECT UNTIL NOON TODAY TO INCLUDE THE ALLEGHANY HIGHLANDS OF
VA...SOUTHWARD T5O THE SW MTNS OF VA. WILL BE A VERY COLD DAY WITH
CONTINUOUS COLD ADVECTION ON STRONG NW WINDS. TEMPS ARE RUNNING
COLDER THAN GUIDANCE...WHICH USUALLY HAPPENS WITH ARCTIC AIR. HAVE
KEPT HIGHS TODAY LOWER THAN GUIDANCE...TEENS TO LOWER 20S IN THE
MTNS...AND MID 20S TO AROUND 30 EAST. FINALLY...WINDS ARE STRONG
ENOUGH THAT ADVISORY LEVEL GUSTS OF 45 TO 50 MPH WILL LIKELY OCCUR
IN THE HIGHER ELEVATIONS ALONG THE CREST OF THE APPLNS...SO WILL
ISSUE A WIND ADVISORY FOR THE ALLEGHANY HIGHLANDS OF VA...AND ALSO
THE MTN EMPIRE...AND THE NRN MTNS OF NC. WINDS REMAIN STRONG
TONIGHT...SO WILL HAVE THE WIND ADVISORY RUN THROUGH 600 AM
SUNDAY.

CONTINUED COLD ADVECTION TONIGHT...AND EVEN STRONGER WINDS...WILL
BRING WINDS CHILLS OF 5 TO 15 DEGREES BELOW ZERO FOR ALL OF THE
MTNS...SO WILL ISSUE A WIND CHILL ADVISORY FOR TONIGHT FOR ALL OF
THE MTNS. SINCE THIS ADVISORY WILL COVER ALL OF THE MTNS...WILL
ALSO INCLUDE THE 3 WV COUNTIES WITH A WINTER STORM
WARNING...RATHER THAN PUTTING THE LOW WIND CHILL INFORMATION IN
THE WARNING PRODUCT AS WE ARE DOING THIS MORNING. AGAIN...I
UNDERCUT GUIDANCE FOR THE LOWS TONIGHT BY A COUPLE OF DEGREES MOST
LOCATIONS.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY/...
THE UPPER LEVEL LOW OVER THE OHIO VALLEY TODAY...WILL MOVE OFF THE
NEW ENGLAND COAST AND MERGE WITH A SURFACE LOW. THIS SYSTEM WILL
BECOME A STRONG NOR-EASTER OFF THE NEW ENGLAND COAST INTO SUNDAY
NIGHT. THIS SYSTEM WILL DRIFT TO THE NORTHEAST THROUGH SUNDAY NIGHT
AND BEGIN TO LOSE ITS INFLUENCE ON THE AREA. ON MONDAY...AN UPPER
LEVEL TROUGH DRAPED FROM THE NEW ENGLAND COAST...INTO PENNSYLVANIA
AND BACK INTO THE GREAT LAKES WILL TRACK TO THE SOUTH AND OVER THE
AREA MONDAY NIGHT AND TUESDAY. DESPITE THE CONTINUED NORTHWEST
FLOW...THIS TROUGH SHOULD SLOW DOWN MOISTURE TRANSPORT FROM THE
GREAT LAKES AND REDUCE SNOW SHOWERS ENOUGH ON WESTERN SLOPES TO END
THE CURRENT WINTER STORM WARNING SUNDAY MORNING. THERE COULD STILL
BE SNOW SHOWERS THROUGH THE DAY SUNDAY ON WESTERN SLOPES BUT
ACCUMULATIONS WILL BE VERY LIGHT. MORE INTENSE SNOW SHOWERS WILL
RE-ENTER THE WEST WITH THE UPPER LEVEL TROUGH MONDAY NIGHT AND
TUESDAY. THE ASSOCIATED SHORT WAVES PIVOTING ACROSS THE AREA AND
NORTHWEST FLOW WILL HAVE MORE MOISTURE TO WORK WITH AND ANOTHER
LOCALIZED WINTER STORM WARNING IS POSSIBLE FOR SOUTHEAST WEST
VIRGINIA STARTING MONDAY NIGHT AND LINGERING INTO WEDNESDAY.

BLUSTERY CONDITIONS WILL CONTINUE INTO SUNDAY NIGHT AS MORE ARCTIC AIR
FILTERS INTO THE REGION. ON MONDAY...THE WINDS RELAX SOME WITH A
TEMPORARY BREAK FROM THE ARCTIC AIR SURGE. ONCE THE UPPER LEVEL TROUGH
SWINGS ACROSS THE AREA ON TUESDAY...ANOTHER COLD SURGE OF ARCTIC AIR
WILL PENETRATE THE REGION. TEMPERATURES MAY GET ABOVE FREEZING ACROSS
SOUTHSIDE ON MONDAY...BUT COME BACK DOWN ON TUESDAY. MOUNTAIN
TEMPERATURES WILL REMAIN VERY COLD AND IN THE UPPER TEENS TO MID
20S. OVERNIGHT LOWS ACROSS THE WEST WILL BE IN THE 5-15F RANGE
SUNDAY NIGHT AND 10-20F MONDAY NIGHT. WIND CHILL VALUES SUNDAY
MORNING WILL BE 5 TO 15 BELOW TO HAVE AN ADVISORY ACROSS THE WEST.
ANOTHER WIND CHILL ADVISORY IS POSSIBLE MONDAY MORNING ACROSS THE
ALLEGHANY HIGHLAND AND GREENBRIER COUNTY.

&&

.LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...
CLOSED LOW OVER NORTHEAST WILL SLOWLY EXIT TO THE NORTHEAST DURING
THE MEDIUM RANGE AS RIDGING CONTINUES IN THE WEST.

COLD NORTHWEST FLOW WILL CONTINUE INTO MID WEEK WITH SNOW SHOWERS
MAINLY CONFINED TO THE TYPICAL WESTERN SLOPES ESPECIALLY WHEN
SHORTWAVES ROTATE THROUGH THE REGION. MOISTURE IN THIS ARCTIC
AIRMASS REMAINS SHALLOW.

THE PATTERN FLATTENS AS HIGH PRESSURE RIDGES IN AROUND MIDWEEK.
AN AREA OF LOW PRESSURE WILL DEVELOP IN THE GULF WEDNESDAY NIGHT
AND LIFT NORTHEAST TO OFF THE VIRGINIA COAST BY 12Z FRIDAY.
HOWEVER...THERE WERE SOME DIFFERENCES IN MODEL SOLUTIONS WITH THE
SOUTHERN STREAM SYSTEM.

THE 00Z AND 12Z RUNS OF ECMWF SHOWED THE SURFACE LOW DEVELOPING
AND MOVING FROM THE GULF TO NEAR THE CAROLINA COAST FRIDAY-FRIDAY
NIGHT. PREVIOUS RUNS OF THE GFS HAVE ALSO SHOWN THIS
FEATURE...HOWEVER THE LATEST RUN BUILDS STRONG SURFACE HIGH PRESSURE
FURTHER SOUTH...THUS SUPPRESSING THE STORM TRACK WELL SOUTH OF THE
REGION. ANY STORM SYSTEM THAT DOES TRACK UP THE COAST COULD RESULT
IN SOME WINTRY PRECIPITATION.

&&

.AVIATION /09Z SATURDAY THROUGH WEDNESDAY/...
STRONG NORTHWEST FLOW WITH A SERIES OF UPPER DISTURBANCES WILL KEEP
AND MAINTAIN MVFR CIGS AT BLF/LWB WITH OCCASIONAL IFR IN HEAVIER
SNOW SHOWERS LATE TONIGHT INTO SATURDAY MORNING. THE LOWER
CLOUDS/CIGS WILL KEEP WINDS DOWN SOMEWHAT BUT EXPECT GUSTS TO
20-25 KNOT AROUND DAWN SAT.

FURTHER EAST...WITH THE STRONG NW FLOW...BKN/OCCASIONALLY OVC CIGS
WILL REMAIN BUT WILL BE VFR...ALTHOUGH POTENTIAL IS THERE FOR 3KFT
CIGS AT ROANOKE AND COULD SEE A FEW FLAKES OF SNOW TONIGHT-SATURDAY
MORNING. THE SIGNIFICANT THREAT WILL BE THE NW WINDS WHERE BY 12Z
SAT-18Z SAT...GUSTS TO 30-35 KNOTS ARE EXPECTED WITH A LITTLE LESS
IN DAN/LYH.

THE STRONG COLD AIR ADVECTION WITH LOW LEVEL TRAJECTORIES FROM OFF
LAKE MICHIGAN WILL RESULT IN A PROLONGED PERIOD OF UPSLOPE CLOUDS
AND SNOW SHOWERS WEST OF THE BLUE RIDGE...WITH MVFR TO
OCCASIONALLY IFR CONDITIONS AT BOTH KBLF AND KLWB BEYOND 18Z
SATURDAY...AND LASTING THROUGH AT LEAST SUNDAY. EAST OF THE
MTNS...THE MAIN AVIATION CONCERN WILL BE THE STRONG AND GUSTY NW
SFC WINDS.

THE NW FLOW PATTERN CONTINUES INTO NEXT WEEK...SO POTENTIAL FOR
SUB-VFR CIGS EXISTS AT BLF/LWB...WITH VFR ELSEWHERE.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...WIND ADVISORY UNTIL 6 AM EST SUNDAY FOR VAZ015-018>020.
     WIND CHILL ADVISORY UNTIL NOON EST TODAY FOR VAZ007-009>012-
     015-018>020.
     WIND CHILL ADVISORY FROM 6 PM THIS EVENING TO NOON EST SUNDAY
     FOR VAZ007-009>020.
     WINTER WEATHER ADVISORY UNTIL 6 AM EST SUNDAY FOR VAZ007.
NC...WIND ADVISORY UNTIL 6 AM EST SUNDAY FOR NCZ001-002-018.
     WIND CHILL ADVISORY UNTIL NOON EST TODAY FOR NCZ001-002-018.
     WIND CHILL ADVISORY FROM 6 PM THIS EVENING TO NOON EST SUNDAY
     FOR NCZ001-002-018.
WV...WIND CHILL ADVISORY UNTIL NOON EST TODAY FOR WVZ044.
     WIND CHILL ADVISORY FROM 6 PM THIS EVENING TO NOON EST SUNDAY
     FOR WVZ042>045.
     WINTER STORM WARNING UNTIL 6 AM EST SUNDAY FOR WVZ042-043-045.

&&

SYNOPSIS...JJ/WP
NEAR TERM...JJ
SHORT TERM...RCS
LONG TERM...KK
AVIATION...JJ/KK
Hazardous weather outlook, Jan 1, 3:46 PM EST, 12 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
346 PM EST FRI JAN 1 2010

WVZ042-043-045-022100-
MERCER-SUMMERS-GREENBRIER-
346 PM EST FRI JAN 1 2010

...WINTER STORM WARNING IN EFFECT UNTIL 6 AM EST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

WIND CHILLS WILL DROP BELOW ZERO SATURDAY AFTERNOON...LASTING INTO
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ010-011-020-WVZ044-022100-
BLAND-GILES-BATH-MONROE-
346 PM EST FRI JAN 1 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

LIGHT SNOW ACCUMULATIONS ARE POSSIBLE LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

WIND CHILL VALUES OF BELOW ZERO ARE EXPECTED LATE SATURDAY INTO
SUNDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003>006-019-020-VAZ032>035-043>047-058-059-022100-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
346 PM EST FRI JAN 1 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ002-VAZ012>014-016>019-022>024-022100-
ALLEGHANY NC-WYTHE-PULASKI-MONTGOMERY-CARROLL-FLOYD-CRAIG-
ALLEGHANY VA-ROANOKE-BOTETOURT-ROCKBRIDGE-
346 PM EST FRI JAN 1 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

WIND CHILLS WILL DROP BELOW ZERO SATURDAY NIGHT INTO SUNDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ007-022100-
TAZEWELL-
346 PM EST FRI JAN 1 2010

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 AM EST SUNDAY...
...WIND CHILL ADVISORY IN EFFECT FROM 4 AM TO NOON EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.
   WIND CHILL ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.
   WIND CHILL ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001-018-VAZ009-015-022100-
ASHE-WATAUGA-SMYTH-GRAYSON-
346 PM EST FRI JAN 1 2010

...WIND CHILL ADVISORY IN EFFECT FROM 4 AM TO NOON EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA AND
SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 2, 4:11 AM ESTWind Chill AdvisoryRNKAlleghany, Ashe, Watauga32 hr

Nearby

Wind Advisories in Virginia, 2010Wind Advisories in North Carolina, 2010Every wind advisory in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.